Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 301, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 9, 2004, 12:58 AM CDT for Ellis County, Trego County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 12:58 AM CDT (05:58 UTC)
- Expired
- Jul 9, 2004, 1:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3705 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 090558 SVRDDC KSC051-195-090645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1256 AM CDT FRI JUL 9 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLIS COUNTY IN CENTRAL KANSAS. TREGO COUNTY IN WEST CENTRAL KANSAS. * UNTIL 145 AM CDT * AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SEVERE THUNDERSTORM WINDS CAPABLE OF PRODUCING DAMAGE. WINDS IN EXCESS OF 60 MPH ARE EXPECTED. THE THUNDERSTORM WINDS WERE LOCATED 8 MILES NORTH OF OGALLAH...MOVING SOUTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF ELLIS COUNTY... RURAL AREAS OF EASTERN TREGO COUNTY... WAKEENEY... OGALLAH... RIGA... ELLIS... YOCEMENTO... CATHERINE... HAYS... ANTONINO... THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3912 9907 3911 10000 3872 9997 3872 9906 $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:53 PM CDT, 10 hours 5 minutes earlier.
Area forecast discussion, Jul 8, 2:53 PM CDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 253 PM CDT THU JUL 8 2004 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TONIGHT THEN HIGH TEMPERATURES FRIDAY AND SATURDAY. ELEVATED MIXED LAYER HAS MOVED ACROSS SOUTHWEST KANSAS WITH VERY WARM 700MB TEMPS OVER 15C. THIS WILL HELP KEEP A LID ON MOST CONVECTION. VERY WARM TEMPS AND DAYTIME HEATING OVER ELEVATED TERRAIN TO THE WEST MAY POP A FEW ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING SO WILL KEEP AN ISOLATED CHANCE OUT WEST. AN OUTFLOW BOUNDARY MOVING WEST FROM THE EASTERN KANSAS MCS MAY ALSO BE ABLE TO POP A STORM SO ADDED A SMALL POP EAST TO COVER. CURRENT THINKING IS AN MCS WILL FIRE IN NEBRASKA AND DROP SOUTHEASTWARD TONIGHT AND MOVE ALONG THE 700MB BAROCLINIC ZONE OF AROUND 12C. THIS COULD MOVE INTO THE FAR NORTH AND EAST AREAS LATER TONIGHT AND WILL KEEP THE SMALL POP GOING THERE. ON FRIDAY THE ATMOSPHERE COOLS OFF A BIT AS MCS AND OUTFLOW MOVE ACROSS KANSAS. GUIDANCE TEMPS ONLY SHOW UPPER 80S TO LOWER 90S. WILL NOT GO AS COOL AND KEEP TEMPS IN THE LOW TO MID 90S WITH THE WARMEST IN THE WEST. FOR SATURDAY COOLER 700MB TEMPS PREVAIL AND HIGH TEMPS AGAIN THE BIGGEST QUESTION. WILL MAINTAIN LOW TO MID 90S. A SHORTWAVE TROUGH ALSO MOVES ACROSS AREA IN SOUTHWEST FLOW ALOFT AND ETA MODEL SHOWING LOTS OF PRECIP DURING DAY ON SATURDAY. WILL NOT INSERT PRECIP AT THIS TIME AND WAIT FOR MORE GUIDANCE. DAYS 3-7... NO SIGNIFICANT CHANGES WERE MADE TO THE EXTENDED FORECAST. UPPER LEVEL RIDGING WILL HOLD ACROSS THE PLAINS THROUGH TUESDAY. THE ECMWF SHOWS THE RIDGE RETROGRADING SLIGHTLY BY WEDNESDAY. THIS MAY ALLOW A WEAK FRONT TO MOVE SOUTH INTO KANSAS, ALONG WITH A CHANCE OF STORMS. BEFORE THEN, ONLY VERY ISOLATED STORMS ARE POSSIBLE EACH EVENING ALONG THE LEE TROUGH IN OUR WESTERN/NW COUNTIES. THE CHANCES ARE TOO SLIM TO EVEN MENTION AT THIS POINT. THE CANADIAN/GFS INDICATE A RETURN TO WET AND COOLER WEATHER DURING THE 8-10 DAY PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 94 69 93 / 00 00 10 00 GCK 68 95 67 93 / 00 00 20 00 EHA 67 97 66 93 / 10 00 20 10 LBL 69 97 67 93 / 00 00 20 00 HYS 71 95 69 93 / 20 00 20 00 P28 73 94 71 92 / 00 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 06/24
Hazardous weather outlook, Jul 8, 4:55 AM CDT, 20 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 455 AM CDT THU JUL 8 2004 KSZ043>045-061>064-074>081-084>090-091000- BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PRATT-SCOTT- SEWARD-STANTON-STEVENS- 455 AM CDT (355 AM MDT) THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. AS TEMPERATURES SOAR TO NEAR THE CENTURY MARK, RELATIVE HUMIDITIES WILL FALL ACROSS THE AREA. IN ADDITION, SOUTH WINDS AT 10 TO 20 MPH WILL HELP BRING THE FIRE DANGER INDEX INTO THE VERY HIGH TO EXTREME CATEGORY. OUTDOOR BURNING IS DISCOURAGED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KSZ030-031-046-065-066-091000- ELLIS-PAWNEE-RUSH-STAFFORD-TREGO- 455 AM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. THERE IS A VERY SLIGHT CHANCE THAT THUNDERSTORMS COULD DEVELOP OR MOVE INTO THE AREA TONIGHT, MAINLY AFTER 7 PM. ANY THUNDERSTORMS THAT DO DEVELOP COULD QUICKLY BECOME SEVERE, WITH LARGE HAIL AND HIGH WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT MAINLY NORTH AND EAST OF A WAKEENEY TO ST JOHN LINE. RITTERLING
In the hours before
Local storm report, Jul 8, 8:22 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 N LIBERAL 37.07N 100.94W
07/08/2004 0.75 INCH SEWARD KS PUBLIC
&&
18Local storm report, Jul 8, 8:32 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
832 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 10 S MEADE 37.14N 100.34W
07/08/2004 0.88 INCH MEADE KS PUBLIC
&&
18Local storm report, Jul 8, 8:34 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
834 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 7 S MEADE 37.18N 100.34W
07/08/2004 0.75 INCH MEADE KS PUBLIC
&&
18Local storm report, Jul 8, 8:56 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
856 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 20 S FOWLER 37.09N 100.20W
07/08/2004 1.00 INCH MEADE KS PUBLIC
0840 PM HAIL 10 E MEADE STATE PARK 37.17N 100.24W
07/08/2004 0.75 INCH MEADE KS PUBLIC
0850 PM HAIL 20 S FOWLER 37.09N 100.20W
07/08/2004 0.88 INCH MEADE KS PUBLIC
&&
18Local storm report, Jul 8, 9:17 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
917 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 11 N ENGLEWOOD 37.20N 99.99W
07/08/2004 0.75 INCH CLARK KS TRAINED SPOTTER
&&
18Local storm report, Jul 8, 9:47 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
947 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 14 NE RICHFIELD 37.27N 101.78W
07/08/2004 0.75 INCH MORTON KS PUBLIC
0536 PM HAIL 10 SW ULYSSES 37.48N 101.48W
07/08/2004 0.75 INCH GRANT KS PUBLIC
0545 PM HAIL 11 S BIG BOW 37.40N 101.56W
07/08/2004 0.75 INCH STANTON KS PUBLIC
0800 PM HAIL 2 N LIBERAL 37.07N 100.94W
07/08/2004 0.75 INCH SEWARD KS PUBLIC
0815 PM HAIL 10 S MEADE 37.14N 100.34W
07/08/2004 0.88 INCH MEADE KS PUBLIC
0823 PM HAIL 7 S MEADE 37.18N 100.34W
07/08/2004 0.75 INCH MEADE KS PUBLIC
0837 PM HAIL 20 S FOWLER 37.09N 100.20W
07/08/2004 1.00 INCH MEADE KS PUBLIC
0840 PM HAIL 10 E MEADE STATE PARK 37.17N 100.24W
07/08/2004 0.75 INCH MEADE KS PUBLIC
0850 PM HAIL 20 S FOWLER 37.09N 100.20W
07/08/2004 0.88 INCH MEADE KS PUBLIC
0912 PM HAIL 11 N ENGLEWOOD 37.20N 99.99W
07/08/2004 0.75 INCH CLARK KS TRAINED SPOTTER
&&
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:49 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 41 min |
| Jul 8, 7:50 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 55 min |
| Jul 8, 8:40 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 35 min |
| Jul 8, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.